Arizona, 2011Flash Flooding in Arizona, July 3, 2011
July 3, 2011 · NWS FGZ · 2 events in 1 county or zone
A thunderstorm dropped heavy rain over the area that was burned by the Schultz Fire. Heavy runoff produced flash flooding below the burned area in Hutchinson Acres and along Campbell Avenue.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm dropped heavy rain over the area that was burned by the Schultz Fire. Heavy runoff produced flash flooding below the burned area in Hutchinson Acres and along Campbell Avenue.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 3, 9:35 AM MST, 4 hours 41 minutes earlier.
Area forecast discussion, Jul 3, 9:35 AM MST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
935 AM MST SUN JUL 3 2011
.SYNOPSIS...A HIGH PRESSURE RIDGE OVER THE FOUR CORNERS REGION WILL
OPEN THE DOOR TO INCREASING MOISTURE AND THUNDERSTORM COVERAGE
THROUGH TUESDAY. A GULF OF CALIFORNIA MOISTURE SURGE IS UNDERWAY
THIS MORNING...INCREASING MOISTURE AMOUNTS ACROSS SOUTHWESTERN
ARIZONA. THIS MEANS HIGHER CHANCES FOR SHOWERS AND THUNDERSTORMS
TODAY FROM THE MOGOLLON RIM SOUTHWARD.
&&
.DISCUSSION...A HIGH PRESSURE RIDGE ACROSS THE FOUR CORNERS WILL
PRODUCE A FAVORABLE ENVIRONMENT FOR SHOWERS AND THUNDERSTORMS ACROSS
NORTHERN ARIZONA THROUGH TUESDAY. WIDESPREAD THUNDERSTORM ACTIVITY
ALONG THE SIERRA MADRE MOUNTAIN RANGE IN WESTERN MEXICO OVER THE
PAST 24 HOURS HAS PRODUCED A GULF OF CALIFORNIA MOISTURE SURGE INTO
SOUTHWESTERN ARIZONA.
MOISTURE LEVELS ACROSS THE REGION HAVE INCREASED DRAMATICALLY OVER
THE PAST 24 HOURS...WITH MORNING SOUNDINGS AT FLAGSTAFF AND PHOENIX
BASICALLY SHOWING TWICE THE PRECIPITABLE WATER THEY HAD YESTERDAY.
ENHANCED SOUTHEASTERLY STEERING WINDS ARE ALSO PRESENT...DUE TO THE
RIDGE LOCATION...AND THE WAVE APPROACHING SOUTHWEST ARIZONA. EXPECT
SCATTERED THUNDERSTORMS TO DEVELOP ACROSS THE MOGOLLON RIM AND WHITE
MTNS BEFORE NOON...SPREADING TOWARD THE WEST AND NORTHWEST...
AFFECTING YAVAPAI COUNTY AND NRN GILA COUNTIES BY AFTERNOON AND
EARLY EVENING. STORMS TODAY WILL BE CAPABLE OF STRONG GUSTY
WINDS...ESPECIALLY LATER IN THE AFTERNOON SOUTH OF THE RIM. LOCALLY
HEAVY DOWNPOURS AND MOSTLY SMALL HAIL MAY ACCOMPANY STORMS
ALONG/SOUTH OF RIM. NORTH OF THE RIM...IT IS STILL FAIRLY DRY...SO
ISOLATED HIGH-BASED ACTIVITY WITH GUSTY WINDS BUT LITTLE RAIN
EXPECTED THERE TODAY.
SIMILAR CONDITIONS ARE EXPECTED EACH DAY THROUGH AROUND MID WEEK.
SCATTERED THUNDERSTORMS DEVELOPING EACH DAY OVER THE HIGHER TERRAIN
BY LATE MORNING AND EARLY AFTERNOON. WEAK EASTERLY FLOW ALOFT WILL
ALLOW DEVELOPING THUNDERSTORM OUTFLOWS TO DRIVE CONVECTIVE ACTIVITY
INTO LOWER VALLEY AREAS SOUTH OF THE MOGOLLON RIM IN THE AFTERNOON
AND EVENING HOURS. THERE MAY BE A SLIGHT DRYING TREND LATER NEXT
WEEK AS A MORE SOUTHWESTERLY FLOW DEVELOPS. NOT MUCH CONFIDENCE IN
THIS DRYING TREND THOUGH...AND WE WILL CONTINUE THE CHANCE OF STORMS
EACH DAY FOR NOW.
&&
.AVIATION...FOR THE 18Z PACKAGE...EXPECT SCATTERED SHOWERS AND
THUNDERSTORMS WILL LOCALLY GUSTY WINDS TO DEVELOP THIS AFTERNOON.
STORMS WILL LIKELY FIRST FORM OVER THE HIGHER TERRAIN THEN IN THE
LOWER ELEVATIONS OF GILA AND YAVAPAI COUNTIES. MVFR CONDITIONS IN
THE STRONGER STORMS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FIRE WEATHER...HIGH PRESSURE NEAR THE FOUR CORNERS REGION WILL
BRING LIGHT WINDS...ABOVE NORMAL TEMPERATURES...AND A CONTINUED
INCREASE OF MOISTURE. SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED
TO INCREASE IN COVERAGE TODAY AND MONDAY.
TUESDAY THROUGH THURSDAY...THE HIGH PRESSURE CENTER NEAR THE FOUR
CORNERS IS EXPECTED TO REMAIN IN PLACE...WITH LIGHT WINDS...NEAR
NORMAL TEMPERATURES...AND CHANCES FOR SHOWERS AND THUNDERSTORMS EACH
DAY.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC..................JJ / BOHLIN
AVIATION/FIRE WEATHER...KD
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Jul 3, 9:36 AM MST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
936 AM MST SUN JUL 3 2011
AZZ004>018-037>040-040330-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
936 AM MST SUN JUL 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
A SUBSTANTIAL MOISTURE INCREASE OCCURRED OVERNIGHT ACROSS THE
STATE...BRINGING A BETTER CHANCE OF THUNDERSTORMS ACROSS MOST OF
NORTHERN AND CENTRAL ARIZONA TODAY. EXPECT STORMS TO DEVELOP BY
MID DAY ACROSS THE MOUNTAINS AND MOVE TOWARD THE WEST AND
NORTHWEST DURING THE AFTERNOON AND EVENING. SMALL HAIL AND WIND
GUSTS TO 50 MPH ARE A THREAT WITH SOME OF THE STORMS...MAINLY
ALONG AND SOUTH OF THE MOGOLLON RIM. THE AREAS OF CONCERN FOR
LOCALIZED FLASH FLOODING WILL BE THE RECENTLY BURNED AREAS IN
SOUTHERN APACHE AND NAVAJO COUNTIES...THE LOCUST AND THE WALLOW
BURN AREAS...AND THE SCHULTZ BURN AREA IN COCONINO COUNTY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A MOIST SOUTH TO SOUTHEAST FLOW AROUND THE SUBTROPICAL HIGH ACROSS
NEW MEXICO WILL CONTINUE TO FEED MOISTURE INTO THE REGION. THERE
WILL BE A CHANCE OF LATE MORNING THROUGH EARLY EVENING SHOWERS AND
THUNDERSTORMS EACH DAY. THE AREAS OF CONCERN FOR LOCALIZED FLASH
FLOODING WILL BE THE RECENTLY BURNED AREAS IN SOUTHERN APACHE AND
NAVAJO COUNTIES...THE LOCUST AND THE WALLOW BURN AREAS...AND THE
SCHULTZ BURN AREA IN COCONINO COUNTY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 3, 12:25 PM MST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1225 PM MST SUN JUL 3 2011
AZZ006-007-012-015-032015-
COCONINO AZ-
1225 PM MST SUN JUL 3 2011
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL COCONINO COUNTY IN NORTHERN ARIZONA
UNTIL 115 PM MST
AT 1219 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED AN
AREA OF THUNDERSTORMS EXTENDING FROM 6 MILES WEST OF VALLE TO 11
MILES EAST OF VALLE TO 13 MILES WEST OF GRAY MOUNTAIN...AND MOVING
NORTHWEST AT 15 MPH. THESE STORMS ARE PRODUCING FREQUENT CLOUD TO
GROUND LIGHTNING.
THIS AREA OF STORMS SHOULD REACH THE TUSAYAN AND SOUTH RIM OF THE
GRAND CANYON BY 140 PM MST.
&&
LAT...LON 3597 11151 3537 11160 3530 11194 3560 11230
3614 11230
TIME...MOT...LOC 1922Z 149DEG 14KT 3567 11226 3568 11196
3571 11170
41Flash Flood, Coconino
- When
- July 3, 2:16 PM MST to 2:46 PM MST
- Where
- Coconino County, 2.15 mi WSW of Sunset Crater to 4.64 mi SSW of Sunset Crater
- Cause
- Heavy Rain / Burn Area
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 35.344, -111.537
A spotter in Hutchinson Acres reported moderate flooding of roads and washes.
Flash Flood, Coconino
- When
- July 3, 2:29 PM MST to 3:00 PM MST
- Where
- Coconino County, 2.42 mi WSW of Sunset Crater to 3.91 mi SSW of Sunset Crater
- Cause
- Heavy Rain / Burn Area
- Reported by
- NWS Employee
- Coordinates
- 35.331, -111.536
Flash flooding was reported along Campbell Avenue.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 3 to 7, 20113 deaths · 1 event
- Hail and Damaging Winds in New Jersey, July 3, 20111 death · 1 injured · $79,000 · 1 in hail · 15 events
- Heat and Hail in Virginia, July 3, 20111 death · $41,000 · 1.5 in hail · 27 events
- Flash Flooding and Damaging Winds in Nevada, July 3 to 5, 20111 injured · $1.2 million · 61 kt wind · 6 events
- Flash Flood in Pennsylvania, July 3 to 4, 2011$1.5 million · 1 event
- Hail and Damaging Winds in Mississippi, July 3 to 4, 2011$297,000 · 2 in hail · 34 events
- Hail and Damaging Winds in Kansas, July 3, 20112 injured · $30,000 · 61 kt wind · 17 events
- Flash Flood and Debris Flows in Pennsylvania, July 3 to 4, 2011$75,000 · 50 kt wind · 13 events
- Flash Flood and Hail in Missouri, July 3, 2011$25,000 · 1.75 in hail · 24 events
- Hail and Damaging Winds in West Virginia, July 3, 2011$35,000 · 1.25 in hail · 9 events
- Damaging Wind and Lightning Strike in Arkansas, July 3, 2011$40,000 · 53 kt wind · 2 events
- Flooding and Hail in Ohio, July 3 to 4, 2011$25,000 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333008, 333009.